Rhode Island, 2017

Damaging Winds in Rhode Island, September 6, 2017

September 6, 2017 · NWS BOX · 2 events in 1 county or zone

A cold front stalled over Southern New England on Wednesday the 6th with several waves of low pressure moving up along the front. The cold front then moved offshore Wednesday night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front stalled over Southern New England on Wednesday the 6th with several waves of low pressure moving up along the front. The cold front then moved offshore Wednesday night. Thunderstorms moved across parts of Rhode Island during Wednesday producing damaging winds and heavy downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 6, 9:26 AM EST, 4 minutes earlier.

Area forecast discussion, Sep 6, 9:26 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1026 AM EDT Wed Sep 6 2017

.SYNOPSIS...
A slow moving cold front will push farther east today and tonight,
bringing showers and embedded thunderstorms with the threat for
localized flash flooding.  The cold front then moves offshore
Thursday, followed by drier and seasonably cool weather into the
weekend, then warming on Monday and Tuesday of next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

1025 am update...

***Localized flash flooding possible through Tonight with an
 isolated strong to severe thunderstorm or two***

Main issue at late morning was a complex of thunderstorms
entering RI. While radar sampling is not as good at the current
range, earlier velocity data had 50 knots below 1000 feet as it
moved across portions of Long Island. A severe thunderstorm
warning was issued for portions of RI for this complex. Will
need to continue to monitor how well this activity holds
together as it lifts northeast.

While widespread severe weather is not anticipated today, an
isolated strong to severe thunderstorm or two will remain
possible through the afternoon.  Despite limited heating,
impressive effective bulk shear of 50 knots coupled with MLCapes
approaching 1000 J/KG. Main threat will be localized strong to
damaging wind gusts.

Otherwise, main concern will be the potential for localized
flash flooding. Numerous bands of showers and embedded
thunderstorms will continue through the afternoon. This a result
strong forcing as pieces of shortwave energy lift north across
the area. Given Pwats 2+ standard deviations above normal
coupled with meridional flow/stationary boundary, expect
pockets of torrential rainfall with the stronger storms. The
flash flood watch continues for central/eastern MA and RI.
Localized 1 to 2 inch per hour rainfall amounts will be possible
with the strongest storms. This will bring the threat for
localized urban type flash flooding in the typically vulnerable
areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/...
Tonight...

Appears most impressive low level jet and moisture plume pushes
across the region 03z to 09z from south to north. The 00z ECMWF
advects PWATs up to 2.3 inches across southern New England
overnight. This combination of strong wind anomalies acting on
anomalous moisture plume along with strong frontal convergence. Thus
flash flood threat continues across RI and eastern MA into the
Worcester Hills. Threat exist westward into CT and western-central
MA, however bulk of the guidance including the 00z NCAR ensembles
simulate heaviest rainfall across RI and eastern MA.

Another warm and muggy night as most of the region remains in the
warm sector.

Thursday...

Any heavy rain showers/T-storms early Thu morning will be confined
to RI and eastern MA and will move offshore rapidly from west to
east as dry slot races eastward across the area. However some of
this early morning heavy rain could impact the morning commute.
Breaks of sunshine likely develop during the afternoon given rapidly
drying thru the column as negative K indices overspread the region.
Seasonably warm with highs in the 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
Overview and model preferences...
Meridional pattern remains in place across the CONUS through
the end of the week, especially as lifting trof (which is
currently nearly 4 std deviations deeper than climatology)
shifts into the Maritimes in response to building ridge. The
ridge building likely somewhat due to interaction from Irma,
which yields a rather complex scenario, however am continuing to
note rather good synoptic agreement that the mean trof base
will be E of S New England, suggesting drier air from upstream
ridging will dominate sensible wx details in spite of the
cyclonic curvature to the flow. Beyond the weekend, after
influence from this trof has shifted E, agree with the previous
forecaster that a quick moving shortwave currently wrapped in
the Aleutian vortex will be the next to watch as it could
interact with the remnants of Irma. Given that there continues
to be at least moderate agreement through the weekend in the
synoptic pattern, will maintain the consensus blend.

Details...

Fri into Sat...
The combination of enhanced CAA and a little bit of trapped
moisture beneath a dry will allow two weak shortwaves, rotating
through the slowly lifting longwave trof across New England to
yield predominantly diurnally driven SHRA and cloud cover both
Fri and Sat. H5 temps drop to an average of -20C leading to SLIs
near 0, TT in the 50s and moderate mid-lvl lapse rates each
afternoon. POPs and skies will reflect this thinking, peaking
late afternoon each day. Far from a washout, just mainly a few
showers to dodge. H85 temps continue cooling, from around +5C on
Fri, to between +3C to +4C. Highs each day below normal. W
component to the flow will help, but Fri, low-mid 70s are likely
the warmest, while by Sat, highs will hold in the upper 60s to
low 70s. Afternoon dwpts, mainly upper 40s and low 50s suggest
these are the floor for overnight mins.

Sun and Mon...
Trof shifts E allowing less cyclonic flow and peak influence of
ridging along with 1015hPa high pres, mainly dry conditions
under dry soundings. H85 temps gradually warm as the high pres
crests then shifts E late Sun, averaging about +7C to about +9C
on Mon. Highs likely remain generally below normal as a result,
low 70s Sun followed by mid-upper 70s on Mon. Overnight lows
still comfortable given low dwpts in the upper 40s and low 50s.

Tue through Wed...
Complex scenario given interaction between the wave currently
wrapped up near the Aleutians, which is likely not being sampled
well, and Irma, which still has track errors yet to be
resolved. High pres remains in place initially, but if this wave
properly captures Irma's remnants, this could yield a similar
scenario to Harvey's remnants. Confidence low, especially with
timing or even if high pres could suppress any N motion. Stay
tuned for now.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Today...

Risk of showers and T-storms increase as the day progress with
greatest risk during the afternoon and night. Areas of IFR/MVFR
should dominate. A few strong storms are possible with brief
heavy downpours and gusty winds.

After 00z...

Scattered showers and T-storms in MVFR conditions. Some of the
rainfall will be intense.

Thursday...lingering MVFR conditions in early morning showers
gives way to afternoon VFR and light winds.

KBOS Terminal..Moderate confidence in TAF.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Thursday Night through Sunday/...

Thursday night...Moderate confidence.
Conditions improve to VFR especially as winds shift to the W.
Gusts to 25 kt linger through the overnight hours.

Friday-Saturday...High confidence.
VFR except early AM fog and some afternoon showers. Winds shift
around to the N and NW.

Sunday...High confidence.
VFR, less likely for SHRA.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Thursday/...

Persistent SSW wind 10-15 kt with gust at times up to 25 kt. Vsby
limited in scattered showers/T-storm and fog.

Improvement Thu with wind shift to the west along with sharp
increase in vsby.

Outlook /Thursday Night through Sunday/...

Westerly winds Thu night into Fri remain around 25 kt but then
gradually subside and shift to the NW Sat and Sun, but remaining
at or below 20 kt.

Seas 5-8 ft on the outer waters will gradually subside into Sat,
but may require that some small craft advisories linger until
then.

Quiet boating weather for Sun.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Flash Flood Watch through late tonight for MAZ004>007-012>022-
     026.
RI...Flash Flood Watch through late tonight for RIZ001>007.
MARINE...Small Craft Advisory until 6 AM EDT Thursday for ANZ231>234.
     Small Craft Advisory until 8 AM EDT Thursday for ANZ235-237-
     250-251-254>256.

&&

SYNOPSIS...Nocera/Doody
NEAR TERM...Frank
SHORT TERM...Nocera
LONG TERM...Doody
AVIATION...Frank/Nocera/Doody
MARINE...WTB/Nocera/Doody
Hazardous weather outlook, Sep 6, 3:04 AM EST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Taunton MA
404 AM EDT Wed Sep 6 2017

MAZ004>007-012>022-026-RIZ001>007-070815-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Essex MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-
404 AM EDT Wed Sep 6 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts, northeastern Massachusetts, southeastern
Massachusetts, northern Rhode Island and southern Rhode Island.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

CTZ002>004-MAZ002-003-008>011-023-024-RIZ008-070815-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Dukes MA-Nantucket MA-
Block Island RI-
404 AM EDT Wed Sep 6 2017

This Hazardous Weather Outlook is for northern Connecticut,
southeastern Massachusetts, western Massachusetts and southern
Rhode Island.

.DAY ONE...Today and Tonight.

Areas of heavy rainfall will bring a locally heavy downpours today
and tonight. There is a low risk for localized urban and poor
drainage flooding as a result.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-070815-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
404 AM EDT Wed Sep 6 2017

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 6, 8:30 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
930 AM EDT WED SEP 6 2017

MAZ006-007-061400-
Eastern Essex MA-Western Essex MA-
930 AM EDT WED SEP 6 2017

...Strong Thunderstorms Developing in north central Essex County...

At 930 AM EDT, Doppler radar was tracking a strong thunderstorm over
Amesbury, or near Hampton, moving northeast at 40 mph.

Pea size hail and winds in excess of 30 mph will accompany this
storm.

Locations impacted include...
Haverhill, Newburyport, Amesbury, Salisbury, Georgetown, Newbury,
Groveland, Merrimac, West Newbury, Seabrook, South Hampton and
Plaistow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

Frequent lightning was occurring. Lightning can strike far away from
the storm. Go inside a building or vehicle. Wait at least 30 minutes
until after the storm has passed to resume outdoor activities.

&&

LAT...LON 4286 7085 4287 7082 4283 7081 4281 7087
      4280 7085 4280 7083 4282 7082 4280 7081
      4274 7100 4281 7107 4285 7104 4287 7097
      4289 7093 4289 7090
TIME...MOT...LOC 1330Z 229DEG 35KT 4285 7097

LEC
Special weather statement, Sep 6, 8:57 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
957 AM EDT WED SEP 6 2017

RIZ004-006-007-061430-
Washington RI-Eastern Kent RI-Newport RI-
957 AM EDT WED SEP 6 2017

...Strong Thunderstorm in Washington...western Newport and
southeastern Kent Counties...

At 956 AM EDT, Doppler radar was tracking a strong thunderstorm near
Westerly, or near Mystic, moving northeast at 55 mph.

Pea size hail and winds in excess of 40 mph will accompany this
storm.

Locations impacted include...
South Kingstown, North Kingstown, Westerly, Narragansett, East
Greenwich, Hopkinton, Charlestown, Richmond, Exeter, West Greenwich,
Jamestown, Voluntown and North Stonington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.

&&

LAT...LON 4131 7188 4133 7189 4132 7185 4134 7183
      4141 7184 4142 7180 4160 7179 4160 7155
      4162 7154 4149 7138 4135 7147 4135 7148
      4136 7156 4130 7186
TIME...MOT...LOC 1356Z 224DEG 46KT 4133 7186

LEC
Local storm report, Sep 6, 9:18 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
1018 AM EDT WED SEP 06 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 AM     TSTM WND DMG     WESTERLY                41.37N  71.81W
09/06/2017                   WASHINGTON         RI   AMATEUR RADIO

            WIRES DOWN ON MAIN STREET

&&

WS

The radar

The Boston radar (KBOX), 42 km away, was scanning. The volume nearest the first event began at 14:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
September 6, 9:30 AM EST
Where
Kent County, 1.72 mi W of Chepiwandxet
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.674, -71.483

At 930 AM EST, a large tree and wires were brought down on Major Potter Road in Warwick, blocking the road.

Thunderstorm Wind, Kent

When
September 6, 9:30 AM EST
Where
Kent County, 0.71 mi NNW of Longmeadow
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
41.710, -71.374

At 930 AM EST, a tree was brought down on a house on Tidewater Drive in Warwick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2017Every state in 2017This day in weather historyWarnings in Rhode Island, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718741, 718742.